Alert archive / Virginia / River Flood Warnings in 2024

River Flood Warning 21, NWS Wakefield, VA

March 2, 2024Mecklenburg County, Virginia

NWS Wakefield, VA issued this river flood warning at Mar 2, 2024, 9:18 AM EST for Mecklenburg County, Virginia. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Mar 2, 2024, 9:18 AM EST (14:18 UTC)
Expired
Mar 23, 2024, 10:18 AM EDT
In force
21 days
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
Minor

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Allen Creek at BOYDTON-ALLEN CREEK (ALKV2). The gauge peaked at 17.02 ft at Mar 2, 2024, 2:00 PM EST.

actionminor5101503/0203/0303/0403/0503/0603/0703/0803/0903/1003/1103/1203/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/24
Action stage
13 ft
Minor stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02079640, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

982 
WGUS41 KAKQ 021418
FLWAKQ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wakefield VA
918 AM EST Sat Mar 2 2024

...The National Weather Service in Wakefield VA has issued a Flood 
Warning for the following rivers in Virginia...

  Allen Creek near Boydton affecting Mecklenburg County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 930 PM EST.

&&

VAC117-030230-
/O.NEW.KAKQ.FL.W.0021.240302T1418Z-000000T0000Z/
/ALKV2.1.ER.240302T1318Z.240302T1330Z.000000T0000Z.NO/
918 AM EST Sat Mar 2 2024

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Allen Creek near Boydton.

* WHEN...From this morning until further notice.

* IMPACTS...At 16.5 feet, Hayes Mill Road begins to flood about 100 
  Feet east of Allen Creek.

* ADDITIONAL DETAILS...
  - At 8:30 AM EST Saturday the stage was 15.1 feet.
  - Bankfull stage is 13.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:30 AM EST Saturday was 15.1 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    15.1 feet on 06/17/1966.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3670 7842 3675 7833 3663 7826 3661 7830


$$

AM
2 follow-up statements
286 
WGUS81 KAKQ 022115
FLSAKQ

Flood Statement
National Weather Service Wakefield VA
415 PM EST Sat Mar 2 2024

...The Flood Warning is extended for the following rivers in 
Virginia...

  Meherrin River At Lawrenceville affecting Brunswick County.

...The Flood Warning continues for the following rivers in 
Virginia...

  Allen Creek near Boydton affecting Mecklenburg County.

For the Chowan Basin...including Rawlings, Stony Creek, Sebrell, 
Lawrenceville, Emporia, Franklin...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 415 AM EST.

&&

VAC025-030915-
/O.EXT.KAKQ.FL.W.0022.240303T0513Z-240304T1857Z/
/LAWV2.1.ER.240303T0513Z.240304T0000Z.240304T1257Z.NO/
415 PM EST Sat Mar 2 2024

...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO EARLY MONDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Meherrin River at Lawrenceville.

* WHEN...From late tonight to early Monday afternoon.

* IMPACTS...At 15.0 feet, Pasture land north of the river, 
  downstream of the gage, begins to flood.

* ADDITIONAL DETAILS...
  - At 3:45 PM EST Saturday the stage was 11.9 feet.
  - Bankfull stage is 15.0 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 18.9 feet tomorrow
    evening. It will then fall below flood stage Monday morning.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    18.8 feet on 12/04/2009.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3683 7802 3676 7756 3666 7757 3668 7783
      3666 7793 3672 7803


$$

VAC117-030915-
/O.CON.KAKQ.FL.W.0021.000000T0000Z-000000T0000Z/
/ALKV2.1.ER.240302T1318Z.240302T1900Z.000000T0000Z.NO/
415 PM EST Sat Mar 2 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Allen Creek near Boydton.

* WHEN...Until further notice.

* IMPACTS...At 16.5 feet, Hayes Mill Road begins to flood about 100 
  Feet east of Allen Creek.

* ADDITIONAL DETAILS...
  - At 3:30 PM EST Saturday the stage was 16.6 feet.
  - Bankfull stage is 13.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:30 PM EST Saturday was 17.0 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    17.1 feet on 10/12/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3670 7842 3675 7833 3663 7826 3661 7830


$$

Seymour
104 
WGUS81 KAKQ 030041
FLSAKQ

Flood Statement
National Weather Service Wakefield VA
741 PM EST Sat Mar 2 2024

...The Flood Warning is extended for the following rivers in 
Virginia...

  Meherrin River At Lawrenceville affecting Brunswick County.

  Nottoway River Near Stony Creek affecting Sussex County.

...The Flood Warning is cancelled for the following rivers in 
Virginia...

  Allen Creek near Boydton affecting Mecklenburg County.

For the Chowan Basin...including Rawlings, Stony Creek, Sebrell, 
Lawrenceville, Emporia, Franklin...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 845 PM EST.

&&

VAC117-030145-
/O.CAN.KAKQ.FL.W.0021.000000T0000Z-240303T0041Z/
/ALKV2.1.ER.240302T1318Z.240302T1900Z.240302T2227Z.NO/
741 PM EST Sat Mar 2 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Allen Creek near Boydton.

* ADDITIONAL DETAILS...
  - At 6:30 PM EST Saturday the stage was 13.3 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3670 7842 3675 7833 3663 7826 3661 7830


$$

VAC025-031245-
/O.EXT.KAKQ.FL.W.0022.240303T0343Z-240304T1912Z/
/LAWV2.1.ER.240303T0343Z.240304T0000Z.240304T1312Z.NO/
741 PM EST Sat Mar 2 2024

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO EARLY MONDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Meherrin River at Lawrenceville.

* WHEN...From this evening to early Monday afternoon.

* IMPACTS...At 15.0 feet, Pasture land north of the river, 
  downstream of the gage, begins to flood.

* ADDITIONAL DETAILS...
  - At 6:45 PM EST Saturday the stage was 13.6 feet.
  - Bankfull stage is 15.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 19.1 feet tomorrow evening.
    It will then fall below flood stage Monday morning.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    19.3 feet on 05/07/2016.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3683 7802 3676 7756 3666 7757 3668 7783
      3666 7793 3672 7803


$$

VAC183-031245-
/O.EXT.KAKQ.FL.W.0023.240303T1103Z-240304T2024Z/
/STYV2.1.ER.240303T1103Z.240303T1800Z.240304T1424Z.NO/
741 PM EST Sat Mar 2 2024

...FLOOD WARNING NOW IN EFFECT FROM SUNDAY MORNING TO MONDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Nottoway River near Stony Creek.

* WHEN...From Sunday morning to Monday afternoon.

* IMPACTS...At 15.0 feet, Minor flooding of lowlands begins in 
  vicinity of the gage and downstream along VA Route 40.

* ADDITIONAL DETAILS...
  - At 6:30 PM EST Saturday the stage was 11.0 feet.
  - Bankfull stage is 15.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 15.5 feet early tomorrow
    afternoon. It will then fall below flood stage late Monday
    morning.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    15.5 feet on 11/25/2006.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3687 7709 3682 7720 3692 7728 3680 7753
      3693 7752 3707 7724


$$

Seymour

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this river flood warning went out at Mar 2, 6:52 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 2, 6:52 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
652 AM EST Sat Mar 2 2024

.SYNOPSIS...
Widespread rain continues early this morning ahead of weak low
pressure. Rain will become confined to coastal areas by this
afternoon with low pressure lifting away from the region this
evening. High pressure briefly returns Sunday with another area
of low pressure moving up the coast late Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EST Saturday...

Widespread light to locally moderate rainfall has overspread the
area early this morning ahead of developing low pressure over
eastern GA/SC. Aloft, a dampening shortwave trough over the Ohio
Valley will translate eastward into New England today.

Rainfall and categorical PoPs will become confined to the eastern
half of the area by mid to late morning and along the coast by early
afternoon. Clouds will hang around area-wide through mid afternoon
with some breaks possible across the Piedmont by late afternoon.
High temps today will range from the mid 50s NW (where drier air
will allow some wetbulb cooling) to low/mid 60s east of I-95. Some
upper 60s are forecast for the SE, to the east of low pressure
lifting north today. Some light rain or drizzle is possible tonight
along the coast with low stratus likely to redevelop after sunset.
00z guidance has backed off somewhat with respect to fog potential
tonight. Forecast soundings show saturated low levels lingering into
the first half of tonight with some drying moving in late. Low temps
tonight in the low to mid 40s NW to the low 50s SE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 250 AM EST Saturday...

Surface high pressure builds into the region on Sunday which should
allow for more sunshine by the afternoon hours. Low level moisture
lingers along the coast in onshore flow, however, leading to high
temps in the mid 60s inland with upper 50s to low 60s along the
coast. A coastal trough develops near the Carolinas late Sunday with
increasing PoPs for the SE quarter of the area overnight with low
temps generally in the 40s.

00z models are now in decent agreement regarding weak low pressure
lifting northward near/along the coast late Monday but details for
timing and track differ. Will show chance PoPs along coast with
slight chances extending inland to the east of I-95. Temperatures
will be warmest inland (mid 60s) and cooler near the coast (upper
50s to around 60 degrees). Low temps Monday night will fall into the
mid to upper 40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 AM EST Saturday...

Coastal low pressure continues to lift north on Tuesday with most of
the moisture/lift exiting the local area by mid morning. Some drier
air moving in from the west will allow for partly cloudy skies by
the afternoon. Temps warm into the upper 60s/low 70s inland with 60s
along the coast.

A southern stream shortwave trough and surface low will quickly
approach from the SW Tuesday evening with chance PoPs spreading into
the region after midnight. Mild overnight with temps in the upper
40s to low 50s. Guidance diverges with respect to the strength and
track of surface low pressure with GFS bringing the low northward
well inland and allowing warmer air to move into the area. The ECMWF
and CMC show a track closer to the coast with much cooler temps on
Wednesday. Will continue with the blended approach, showing likely
PoPs during the afternoon and temps ranging from the low 60s NW to
around 70 SE. Confined the mention of thunder to the far SE portion
of the area but if a track more like the GFS solution verifies we
could see more potential for thunder and gusty winds in the warm
sector.

The remainder of the extended forecast will be characterized by
persistent SW flow aloft and the potential for multiple areas of low
pressure to move through the region. Remaining mild with highs
generally in the 60s and lows in the 40s and 50s.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 650 AM EST Saturday...

Widespread rainfall continues early this morning but some
clearing is noted on radar moving in from the SW as surface low
pressure lifts northward. Rain should become confined to the
eastern half of the area by mid morning and along the
coast/offshore this afternoon. All major terminals are currently
observing IFR CIGs with occasional departures into LIFR. Expect
IFR CIGs to persist through the period at SBY. Elsewhere,
conditions should slowly improve today with MVFR or even VFR
by this afternoon. SE winds 10-15 kt with gusts ~20-25 kt this
morning will become SW 5-10 as the low pressure moves north.
Guidance continues to show the potential for redevelopment of
low stratus or fog tonight but has been less agressive on recent
runs.

Outlook: Sub-VFR flight restrictions are likely to continue,
potentially lingering through Sunday morning. Mainly VFR
conditions return later Sunday with weak coastal low pressure
lifting northward late Monday into Tuesday. Another area of low
pressure approaches from the SW late Tuesday into mid week.

&&

.MARINE...
As of 250 AM EST Saturday...

Early this morning, weak (~1022 mb) low pressure is located near the
South Carolina coast. Meanwhile, ~1037 mb high pressure remains
centered off the NE coast. The low will continue to track off to the
NE through North Carolina, eventually passing just west of the local
waters later this afternoon into the early afternoon. The pressure
gradient will continue to tighten as the low approaches, allowing
for SE winds to quickly increase to 15 to 25 knots with gusts up to
30 knots over the next couple of hours. The probability of
widespread gales remains very low, but a few models show the
potential for a brief period of convectively-enhanced wind gusts
over the coastal waters after sunrise into the early afternoon
hours. Seas and waves will also rapidly increase to 5 to 7 feet (4
to 5 feet nearshore) and 3 to 5 feet during this period. The
elevated winds will be rather short duration and most areas should
be sub-SCA (at least for winds) by 21z-00z Sun. Elevated seas in
excess of 5 feet are forecast to continue through much of the day
Sunday and into Sunday night, thus the SCA has been extended into
Sunday night (06z). Winds during the day Sunday will be much calmer
and primarily out of the N/NE. Another low pressure system
approaches the waters Monday night into Tuesday, bringing another
increase in wind, though appearing to remain sub-SCA at this time.
However, seas will likely build again with another round of 5+ ft
seas likely for the coastal waters and thus additional SCAs. The
unsettled pattern looks to continue after this timeframe with yet
another low pressure system approaching by mid to late week.

&&

.CLIMATE...
Some preliminary Winter (Dec-Feb) statistics:

* RIC: wettest winter on record (17.97").
* RIC: 8th warmest on record (44.0F).

* SBY: 9th wettest on record (15.44").
* SBY: 8th warmest on record (42.47F).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for
     ANZ630>632-638.
     Small Craft Advisory until 4 PM EST this afternoon for ANZ633.
     Small Craft Advisory until 7 PM EST this evening for ANZ634.
     Small Craft Advisory from 10 AM this morning to 1 AM EST
     Monday for ANZ650.
     Small Craft Advisory until 1 AM EST Monday for ANZ652-654-656-
     658.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...AJB/SW
CLIMATE...
Hazardous weather outlook, Mar 2, 3:20 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
320 AM EST Sat Mar 2 2024

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-030830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
320 AM EST Sat Mar 2 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 12:59 PM ESTRiver Flood WarningAKQBrunswick43 hr
Mar 2, 4:15 PM ESTRiver Flood WarningAKQSussex28 hr

Nearby

River Flood Warnings in Virginia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.